Article

Access to the text (HTML) Access to the text (HTML)
PDF Access to the PDF text
Advertising


Access to the full text of this article requires a subscription.
  • If you are a subscriber, please sign in 'My Account' at the top right of the screen.

  • If you want to subscribe to this journal, see our rates



Journal of the American Academy of Dermatology
Volume 48, n° 4
pages 548-552 (avril 2003)
Doi : 10.1067/mjd.2003.87
accepted : 30 April 2002
Dermatologic side effects of thalidomide in patients with multiple myeloma
 

Virginia C. Hall, MDa, Rokea A. El-Azhary, MDb, Saskia Bouwhuis, MDb, S.Vincent Rajkumar, MDc
Jacksonville, Florida, and Rochester, Minnesota 
From the Department of Dermatology, Mayo Clinic, Jacksonvillea; and the Department of Dermatology,b and Division of Hematology and Internal Medicine,c Mayo Clinic, Rochester 

Abstract

Background: Thalidomide, an antiangiogenic agent, was approved by the Food and Drug Administration in 1998 for the treatment of erythema nodosum leprosum. Although its teratogenic and neurologic side effects are well known, its dermatologic side effects continue to be defined. Objective: We report the dermatologic side effects in 87 patients with multiple myeloma enrolled in a comparative, open-label, clinical trial treated with thalidomide alone (50 patients) or thalidomide and dexamethasone (37 patients). Method: We reviewed the records of all patients enrolled in the clinical trial. The frequency, type, severity, and time of onset of all skin eruptions that were temporally related to thalidomide treatment were recorded. Results: Minor to moderate skin eruptions were noted in 46% of patients taking thalidomide alone and in 43% of those taking thalidomide and dexamethasone. These included morbilliform, seborrheic, maculopapular, or nonspecific dermatitis. Severe skin reactions (exfoliative erythroderma, erythema multiforme, and toxic epidermal necrolysis) that required hospitalization and withdrawal of thalidomide developed in 3 patients receiving thalidomide and dexamethasone. Conclusion: The prevalence of dermatologic side effects of thalidomide appear to be higher than previously reported. Although in most patients they were minor, in a few patients they were quite severe, particularly when given in conjunction with dexamethasone for newly diagnosed myeloma. Further studies are needed to verify the extent of the interaction between thalidomide and dexamethasone in this group of patients. (J Am Acad Dermatol 2003;48:548-52.)

The full text of this article is available in PDF format.

 Funding sources: Supported in part by grants CA 85818 and CA 62242, National Cancer Institute. Dr Rajkumar is a Leukemia and Lymphoma Society of America Translational Research Awardee and is also supported by the Goldman Philanthropic Partnerships, Lake City, Ill, and by Celgene Corporation, Warren, NJ, which provided support for the clinical trial.
 Conflict of interest: None identified.
 Reprint requests: Rokea A. El-Azhary, MD, Department of Dermatology, Mayo Clinic, 200 First St SW, Rochester, MN 55905.
 0190-9622/2003/$30.00 + 0



© 2003  American Academy of Dermatology, Inc. Published by Elsevier Masson SAS@@#104157@@
EM-CONSULTE.COM is registrered at the CNIL, déclaration n° 1286925.
As per the Law relating to information storage and personal integrity, you have the right to oppose (art 26 of that law), access (art 34 of that law) and rectify (art 36 of that law) your personal data. You may thus request that your data, should it be inaccurate, incomplete, unclear, outdated, not be used or stored, be corrected, clarified, updated or deleted.
Personal information regarding our website's visitors, including their identity, is confidential.
The owners of this website hereby guarantee to respect the legal confidentiality conditions, applicable in France, and not to disclose this data to third parties.
Close
Article Outline